New medication : Just went to see the... - Restless Legs Syn...

Restless Legs Syndrome
12,303 members7,850 posts

New medication

Just went to see the doc about switching around meds and she told me to increase the mirapex 🙁 I told her about augmentation and she said she knew nothing about that. So here I am, about to take two pills instead of one now. She also recommended taking gabapentin if this increase isn’t helping. Anybody here on gabapentin and want to give me some info on it? Does it cause weight gain??

26 Replies
oldestnewest

Don't take the extra tablet.

By all means try the Gaba ,but it won't help for a while- three or four weeks.

You know what to do about the augmentation.

Good luck.

1 like
Reply

Please tell me what I can do about augmentation!!!

1 like
Reply

Search "Augmentation"on this site or Google.

Also some links in replies below.

2 likes
Reply

This link may be of help to you: sleepreviewmag.com/2015/02/...

Reply

Thank you everyone. That publication is very helpful!

1 like
Reply

This article, written by Dr. Mark Buchfuhrer, is one of the best RLS-UK have read. :)

Reply

I asked my doctor to prescribe me tramadol again and she said “we can’t prescribe tramadol for rls” than how come every article that I’m reading says that opiates are highly effective for rls???? So frustrated

1 like
Reply

Some RLS sufferers say that tramadol works well. It can cause insomnia for others. Trial and error. :) Sounds like your doctor is not willing to listen and learn from you as she had no time for augmentation because she had never heard of it. It would have taken her seconds to look it up. I can understand your frustration. Is it time to change to another doctor?

Reply

It’s not easy to change doctors here in Canada.. as we have limited supply of them lol, I’m currently seeing a nurse practitioner and a GP but either one are willing to give me the tramadol. My former GP just retired and he prescribed it for me so I know it works wonders. It’s just frustrating that all doctors think that you must have a “drug problem” if you want narcotics of any kind.

1 like
Reply

I've learned any medicine that you want to take to not mention it to the doctors because they will automatically not give it to you so in Canada do you have specialty doctors like pain clinics or pain doctor rheumatologist can help you.

Reply

We have to be prescribed to see a pain specialist and no we don’t have one here

Reply

They are highly effective. I've been taking Dihydrocodiene very successfully for some 17 years and have been on the same (in fact a bit less recently) dose for many years, with no augmentation. I did once think i was augmenting, to my despair, but in fact the increased dose turned out to be because I was taking anti-depressants, and as soon as I'd managed to get off them my dose returned to normal. I tried Valerian instead of Effexor, but the effect on my RLS was just as bad. Thankfully, I got over the depression.

A consultant my GP sent me to 17 years ago in West Wickham told me that doctors worry over much about prescribing opiates, and he told my GP "Give them to her as long as they work". I have never abused these drugs, they're too precious, but of course this is what doctors are worrying about, since there seems to be a problem with them in the US.

Good luck.

Reply

Well, I guess augmentation doesn't exist since your doctor doesn't know anything about it. How funny! She sounds like my doctors... It dooesn't exist until something bad happens. The one thing it took for my guys to take me seriously was to witness an attack.

I tried Gabapentin for a month before giving up because it wasn't kicking in. I didn't experience any weight gain while on it.

2 likes
Reply

The gabapentin will not help unless you come off the Mirapex first. You will have to reduce and stop the mirapex. Find the article ‘Allaying augmentation’ and the info on augmentation on the rls-uk.org website and return to your doctor. Be firm and steadfast, do NOT increase. For now, if you have it, an otc codeine may help.

Good luck

4 likes
Reply

Don’t be tempted. This is exactly what I was told. It was only after doing so and suffering through augmentation then withdrawal that I found this website and started to educate myself. I have weened down to .125 once at night along with 400 mg of gabapentin, a magnesium supplement and a supplement of GABA. After the horrible withdrawal I have settled into this with only occasional RLS. If things get really bad I take an Ambian to help me sleep. Not every night because those things can mess you up.

I plan to go cold turkey to take my Mirapex to zero sometime this winter.

I don’t know that the gabapentin is making much difference but I don’t want to risk not taking it and disturbing the balance I have going on.

Hand in there, augmentation stinks.

BJ

2 likes
Reply

I weaned myself off Mirapex completely before starting Gabapentin and after 3/4 weeks I am clear of RLS and sleeping well (7 Hrs). You have to take one thing at a time, the Gabapentin won't work until the Mirapex is clear of the body. I also take iron pills with the gabapentin but that is all. Whilst weaning myself off Mirapex I would take hot and cold showers on my legs plus a magnesium cream and massage to help. It was a difficult few wekks but worth it in the end.

3 likes
Reply

What do your doctors say or do when they find out you took yourself off of a medication that they prescribed for you in a certain way. My doctor's get furious

Reply

Just google 'MIrapexin and Augmentation' - you will get a huge number of scholarly papers and articles written for professionals. Take a couple of those to your doctor.

She will not listen to you, but she will listen to experts. Give her the evidence.

2 likes
Reply

I found gabapentin to act like amphetamine. Feel great for a few hours, then crash for a few hours, then worse pain and insomnia. I've spoken to others who have experienced similar symptom, but many people don't get these symptoms. I think its all a big experiment, to try to find the right personal path. Good luck.

1 like
Reply

Yet again another GP acting negligently. They get away with this because they blame lack of time ( all she has to do is google it ).

Take the advice given below and educate yourself because your doctor is so wrong. Demand opioids to help you through withdrawal and show her the video on the RLS UK website of Dr Early discussing Augmentation,

The Rls foundation in the USA is holding a webinar soon and you can register to watch a discussion on Augmentation and you can ask questions.

rls.org/physicianed

1 like
Reply

Hi, Kittykat, I agree with the other replies you got. It sure sounds like you're experiencing augmentation, and will therefore need to wean yourself off it. As the others have said, it is sheer hell to go through the withdrawal without the help of a strong opioid. Many of us have had good luck with oxycodone or OxyContin. Or in the UK, Targinact (which is OxyContin plus a little naloxone to help reduce constipation from the opioid). You may need a prescription for at least 2 weeks; 3 or 4 is better. Then reduce the Mirapex gradually, maybe by 1/4 every 2-3 days until down to zero. From that point, you'll likely need a full 2 more weeks (with help from the opioid) for it to fully clear out of your system. Possibly longer.

As to gabapentin: as the others have said, it won't help until the Mirapex is out of your system. After that, it can be very helpful. I use it to good effect, and do not have bloating or weight gain, but some folks do get those side efffects, and a few others. It is certainly worth a try, when the time comes. Note that there are a few other options in that same class of drugs, in case you have issues with gabapentin, or if it doesn't help you. These are pregabalin (Lyrica) and gabapentin enacarbil (Horizant). Many of us have had good luck with pregabalin. As for myself, I had worse side effects from pregabalin so I went back to gabapentin. Good luck, and don't be afraid to experiment.

Reply

I took Gabapentin but it did not make me gain weight I take 3.75 mirror pics I started on that dose. I think you are still fine

1 like
Reply

Gabapentin made a big difference for me personally!

I’m currently taking 400mg in the morning and at noon, then 800mg at night. I gained zero weight on gaba. Stayed the same weight for a year on it. But when I started mirapex, I immediately started gaining weight. I personally didn’t benefit from mirapex. So, I told my specialist that I gained twenty pounds with no benefits, but she didn’t seem to care. So I weaned myself off very slowly, taking 4 weeks. Hope you find some relief soon! Don’t give up!

Reply

Wow that seems like a lot of gaba

Reply

I started on 0.125 Sifrol, another dopamine agonist, went to 0.25. Dr would not increase so did my research then. I consulted a naturopath and am having a lot if success with magnesium chelate and the herb gotu kola, a brain and nerve tonic. Not addictive or anything. I was given Oxynorm in hospital after brain surgery. Did nothing for pain. Had severe RLS for 20 hours. Good luck sorting things. Also I looked up Gabapentin. Not so goid if over 65.... Suicidal thought and other emotional changes....

Reply

Do not increase the Mirapex, my GP suggested this but i told him no ! I have taken gabapentin for almost 5 years which was presecribed for pain relief originally, i have gained weight and i know alot of people who have too but everyone is different. Gabapentin makes no difference to my rls but there are many people on here who find relief using it. Good luck and if you could change your GP then do it

Reply

You may also like...